Indiana, 2002

Flood in Indiana, September 27, 2002

September 27, 2002 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 27, 1:15 AM EST, 9 hours earlier.

Area forecast discussion, Sep 27, 1:15 AM EST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 AM EDT FRI SEP 26 2002

AT 1 AM EDT THIS MORNING...THE CIRCULATION CENTER OF ISIDORE WAS
LOCATED OVER NORTHEASTERN MISSISSIPPI. THIS AGREES MOST CLOSELY WITH
THE 06Z POSITION OF THE AVN MODEL. 00Z AVN IS FASTER AND SLIGHTLY
SOUTH OF THE ETA TRACK...HAVING THE LOW LOCATED IN SOUTHEASTERN OHIO
AT 2 PM THIS AFTERNOON. BELIEVE AVN TRACK IS ACCURATE ALTHOUGH A
LITTLE FAST.

THROUGH 2 AM THIS MORNING 4 TO 5 INCHES OF RAIN HAS ALREADY FALLEN
NORTHWEST OF BOWLING GREEN IN LOGAN BUTLER AND OHIO COUNTIES. A WIDE
AREA OF 4 TO 5 TOTAL INCHES OF RAINFALL IS EXPECTED OVER CENTRAL
KENTUCKY AND SOUTH-CENTRAL INDIANA NEAR THE OHIO RIVER BEFORE THE
RAIN TAPERS TO SHOWERS LATE THIS MORNING. SEVERAL FLASH FLOOD
WARNINGS AND SMALL STREAM ADVISORIES HAVE BEEN ISSUED FOR PORTIONS
OF SOUTH CENTRAL KENTUCKY.

MODERATE TO HEAVY RAIN CONTINUES EARLY THIS MORNING OVER WESTERN AND
WEST CENTRAL KENTUCKY...AND IS MOVING NORTH AT THE MOMENT...BUT WILL
MOVE NORTHEAST LATER THIS MORNING AS IT WRAPS AROUND THE SURFACE LOW
AS IT MOVES ACROSS CENTRAL KENTUCKY. AS LOW PRESSURE MOVES NORTHEAST
THIS AFTERNOON...RAIN WILL END FROM SOUTHWEST TO NORTHEAST DURING
THE LATE MORNING AND EARLY AFTERNOON. ALTHOUGH WINDS WILL TURN
NORTHERLY...HIGH LOW LEVEL RELATIVE HUMIDITIES WILL KEEP SKIES
CLOUDY MOST OF THE DAY.

KLVX WIND PROFILES INDICATING WINDS SPEEDS INCREASING FROM 30 TO 50
KNOTS FROM 3000 TO 5000 FT. WINDS ARE HAVING TROUBLE MIXING DOWN TO
SURFACE IN SOMEWHAT STABLE AIR. DO EXPECT HOWEVER THAT OCCASIONALLY
BREEZY WINDS WILL CONTINUE FOR THE REST OF TONIGHT AND TOMORROW
MORNING...ESPECIALLY MID DAY TOMORROW AS SURFACE LOW PASSES TO OUR
NORTHEAST.

THE WEEKEND LOOKS PARTLY CLOUDY WITH WARMING TEMPERATURES AS A
STRONG RIDGE BEGINS TO BUILD OVER THE SOUTHEASTERN STATES.

.SDF...FLOOD WATCH THRU FRI FOR ALL OF THE COUNTY FORECAST AREA.

JSD

In the hours before

Local storm report, Sep 27, 5:09 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
609 AM EDT FRI SEP 27 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 AM    RUSSELLVILLE              KY   FLOOD
09/27/02   LOGAN                          SEVERAL ROADS CLOSED SINCE
                                          MIDNIGHT DUE TO HIGH WATER.
                                          REPORTED BY COUNTY
                                          DISPATCH.

PKW
Special weather statement, Sep 27, 7:30 AM EST, 2 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-272100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 AM EDT FRI SEP 27 2002

A FLOOD WATCH REMAINS IN EFFECT TODAY FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA. THE REMNANTS OF TROPICAL STORM ISIDORE OVER CENTRAL
KENTUCKY THIS MORNING WILL MOVE QUICKLY INTO PENNSYLVANIA BY THIS
EVENING. RAIN WILL SLOWLY DIMINISH ACROSS CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA THIS MORNING AND END THIS AFTERNOON.

RAIN HEAVY AT TIMES THURSDAY EVENING AND OVERNIGHT INTO EARLY THIS
MORNING HAVE RESULTED IN A NUMBER OF FLOOD PROBLEMS...WITH WATER
OVER ROADS CAUSING SOME ROAD CLOSURES AND STANDING WATER IN LOW
LYING AREAS AND UNDERPASSES. HOWEVER...OVERALL THE MAJORITY OF
FLOODING HAS BEEN MINOR DESPITE THE TOTAL RAINFALL AMOUNTS FROM THE
STORM. THIS WAS DUE TO THE PROLONGED NATURE OF THE RAIN.

THE HIGHEST RAINFALL TOTALS OCCURRED WEST OF INTERSTATE 65 IN AN
AXIS FROM CLARK..FLOYD...AND HARRISON COUNTIES IN SOUTH CENTRAL
INDIANA TO OHIO COUNTY IN WEST CENTRAL KENTUCKY TO THE TENNESSEE
BORDER WEST OF BOWLING GREEN. RADAR RAINFALL ESTIMATES IN THIS AREA
RANGED FROM 4 TO 8 INCHES.

BELOW ARE SOME TOTALS AS OF 8 AM EDT THIS MORNING...

LOUISVILLE NWS OFFICE.............. 5.22
LOUISVILLE INTERNATIONAL AIRPORT... 5.21
BOWLING GREEN...................... 4.41
FRANKFORT.......................... 3.08
LEXINGTON.......................... 2.21

AS THE RAIN ENDS...FLOOD PROBLEMS SHOULD DIMINISH THIS AFTERNOON...
ALTHOUGH FLOODING WILL STILL BE POSSIBLE ALONG SOME STREAMS.

TWF
Special weather statement, Sep 27, 8:04 AM EST, 2 hours 11 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-272100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 AM EDT FRI SEP 27 2002

A FLOOD WATCH REMAINS IN EFFECT TODAY FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA. THE REMNANTS OF TROPICAL STORM ISIDORE OVER CENTRAL
KENTUCKY THIS MORNING WILL MOVE QUICKLY INTO PENNSYLVANIA BY THIS
EVENING. RAIN WILL SLOWLY DIMINISH ACROSS CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA THIS MORNING AND END THIS AFTERNOON.

RAIN HEAVY AT TIMES THURSDAY EVENING AND OVERNIGHT INTO EARLY THIS
MORNING HAVE RESULTED IN A NUMBER OF FLOOD PROBLEMS...WITH WATER
OVER ROADS CAUSING SOME ROAD CLOSURES AND STANDING WATER IN LOW
LYING AREAS AND UNDERPASSES. HOWEVER...OVERALL THE MAJORITY OF
FLOODING HAS BEEN MINOR DESPITE THE TOTAL RAINFALL AMOUNTS FROM THE
STORM. THIS WAS DUE TO THE PROLONGED NATURE OF THE RAIN.

THE HIGHEST RAINFALL TOTALS OCCURRED WEST OF INTERSTATE 65 IN AN
AXIS FROM CLARK..FLOYD...AND HARRISON COUNTIES IN SOUTH CENTRAL
INDIANA TO OHIO COUNTY IN WEST CENTRAL KENTUCKY TO THE TENNESSEE
BORDER WEST OF BOWLING GREEN. RADAR RAINFALL ESTIMATES IN THIS AREA
RANGED FROM 4 TO 8 INCHES.

BELOW ARE SOME TOTALS AS OF 8 AM EDT THIS MORNING...

LOUISVILLE NWS OFFICE.............. 5.22
LOUISVILLE INTERNATIONAL AIRPORT... 5.21
BOWLING GREEN...................... 4.41
FRANKFORT.......................... 3.08
LEXINGTON.......................... 2.21

AS THE RAIN ENDS...FLOOD PROBLEMS SHOULD DIMINISH THIS AFTERNOON...
ALTHOUGH FLOODING WILL STILL BE POSSIBLE ALONG SOME STREAMS.

TWF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jefferson

When
September 27, 10:15 AM EST to 9:15 PM EST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

Heavy rains from the remnants of Tropical Cyclone Isidore caused rises on the Muscatatuck River at Deputy. The Muscatatuck at Deputy crested at 22.55 feet at 1415 EST on September 27. Flood stage at Deputy is 20 feet. At this level, county roads are under water in northeast Jefferson County, Indiana.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320186.